Wyoming, 2018

Flash Flood in Wyoming, July 22, 2018

July 22, 2018 · NWS RIW · 1 event in 1 county or zone

Rains from thunderstorms and a clogged culvert allowed water to flow across Highway 189 around 6 miles north of Labarge. After the clog was removed, the water receded and the highway reopened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Rains from thunderstorms and a clogged culvert allowed water to flow across Highway 189 around 6 miles north of Labarge. After the clog was removed, the water receded and the highway reopened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 10:23 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 22, 10:23 AM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1123 AM MDT Sun Jul 22 2018

.SHORT TERM...Today through Tuesday night

At this early hour we still have a few showers out there this
morning. As for today, the question of the day is, how far north
will the monsoonal moisture and convection make it. The models do
have some differences though with the NAM a bit further north than
the GFS. For now, we ran the line mainly south of an Afton to
Riverton to Casper line. This could obviously vary a bit though so
it will have to be watched. The best coverage would be across
southern Wyoming however. Meanwhile, across the north it will get
windy at times, especially in the morning with the best cool
advection behind a cold front. This will be especially so across
northern Johnson County where there could be some wind gusts past 40
mph. This would mainly be this morning with gradually diminishing
wind as the pressure gradient lessens. As for fire weather, relative
humidity will fall into the teens at times but with the gustiest
winds occurring in the morning rather than the afternoon, fire
weather highlights will not be needed at this point. Showers should
gradually decrease tonight with most activity done by morning.

All the models have trended significantly drier for Monday. As a
result, we removed most of the precipitation. There could be just
enough moisture for an isolated thunderstorm across southern
Sweetwater County though, so we added a slight chance along and
south of Interstate 80. With more sunshine, temperatures will be
warm but nothing unusual for the latter part of July. This mainly
dry weather should continue into much of Tuesday as well.

By Tuesday afternoon, a weak frontal boundary will move toward the
area and stall somewhere around Wyoming, although the models differ
on where exactly this will occur. They do agree that this will
likely be a late show, and possibly a nocturnal one since that is
when some jet energy will be moving over the area. We kept POPs
fairly low though until we can nail down position and timing a bit
better.

.LONG TERM...Wednesday through Sunday

Through Saturday, A quasi-stationary front is expected along and
east of the Divide. Aloft, relatively weak disturbances are
expected at times in a west northwest flow as well as some jet
dynamics. This will give much of the area the potential for
isolated to locally scattered convection with an emphasis east of
the Divide where a better moisture profile will be in place.
Models show some drier beginning to work into the forecast area
Saturday, but especially Sunday helping to decrease PoPs for next
weekend.

Temperatures west of the Divide still look seasonal to slightly
above average, while areas over the east look to have highs
between 5-10 degrees below average dependent upon coverage of
precip, cloud cover and frontal location.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1123 AM MDT Sun Jul 22 2018

Isolated showers and thunderstorms will occur over southern and
southwest WY into the afternoon and expect showers and
thunderstorms to slightly increase in coverage across the south
until around 06Z tonight. Will continue with the previous precip
timing for Monday, with isolated showers and storms being possible
in central WY from KLND to KCPR from 18Z until 06Z tonight. Dry
weather will be expected elsewhere through the forecast period.
Wind gusts around 30 knots will be possible from any storms in
central-southern areas. Expect VFR conditions to continue across
the area with the exception of localized MVFR conditions in areas
of heavy rain mainly central-south through 06Z tonight. Mountains
will be obscured at times in central and southern WY.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

A cold front will drop southward across the state today and bring
somewhat cooler weather. A gusty north to northwest wind will
develop this morning in the northern zones, especially in northern
zone 281 where windy conditions are likely this morning before
slowly diminishing. Although relative humidity will fall into teens
at times, times of the lowest humidity and strongest winds will not
match. Isolated thunderstorms are possible in the southern half of
Wyoming, mainly in the afternoon and evening. Mixing and smoke
dispersal will range from fair in some of the basins to very good in
the breezier locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Troutman
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 22, 12:08 AM MST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
108 AM MDT Sun Jul 22 2018

WYZ001>020-022>030-231330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
108 AM MDT Sun Jul 22 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms in the southern half of Wyoming.

Windy conditions likely in northern Johnson County this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wednesday through Friday...Isolated to locally scattered
thunderstorms especially east of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Spotters urged to report wind gusts past 45 mph and hail. Thank
you.

In the hours before

Special weather statement, Jul 22, 12:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
119 PM MDT Sun Jul 22 2018

WYZ014-025-026-222130-
Wind River Mountains West-Upper Green River Basin Foothills-
Upper Green River Basin-
Including the cities of Pinedale, La Barge, Big Piney, and Farson
119 PM MDT Sun Jul 22 2018

Scattered showers and thunderstorms, moving northeast around 15
mph, will produce small hail, wind gusts to 35 mph, dangerous
lightning and localized heavy rain across Sublette county through
400 pm mdt.

WYZ023-024-027-222130-
Star Valley-Salt River and Wyoming Ranges-South Lincoln County-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
Kemmerer, and Cokeville
119 PM MDT Sun Jul 22 2018

Scattered showers and thunderstorms, moving northeast around 15
mph, will produce small hail, wind gusts to 35 mph, dangerous
lightning and localized heavy rain across Lincoln county through
400 pm mdt.

WYZ028-029-222130-
Rock Springs and Green River-Flaming Gorge-
Including the cities of Rock Springs and Green River
119 PM MDT Sun Jul 22 2018

Scattered showers and thunderstorms, moving northeast around 15
mph, will produce small hail, wind gusts to 35 mph, dangerous
lightning and localized heavy rain across western Sweetwater
county through 400 pm mdt.

The radar

The Riverton/Lander radar (KRIW), 161 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sublette

When
July 22, 1:00 PM MST to 2:00 PM MST
Where
Sublette County, 6.35 mi NE of Calpet to 8.99 mi NE of Calpet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.356, -110.200

The Sublette County emergency manager reported 14 inches of water flowing across Highway 189 6 miles north of Labarge. The flooding receded after a clogged culvert was cleared.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758468.